MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0920OE
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Perforation (2001); Burn, Thermal (2530)
Date of Event 07/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device was not returned to olympus medical systems corp.(omsc) for evaluation, because the subject device was discarded by the user.Therefore, the exact cause of the reported event could not be conclusively determined.
 
Event or Problem Description
We received the following report.During a hemi colectomy, the subject device was used.In the procedure, unintended contact with the device caused burn and perforation.The perforation was recognized at the time and addressed accordingly.The intended procedure was completed with an unspecified intervention procedure.No further information was provided.The subject device was discarded by the user.
 
Additional Manufacturer Narrative
This is a supplemental report to provide additional information.The subject device was not sent back for investigation.Therefore, the phenomenon of the reported event could not be confirmed.The lot number of the subject device is unknown.As a result of checking the manufacturing record for past six months from the event date, it was found no irregularities.The exact cause of the problem could not be conclusively identified, since the device was not retuned for the investigation.No abnormalities were found in the manufacturing record.Therefore, the phenomenon which was pointed out could not be confirmed.There is a possibility the heated device touched the patients tissue after activation, causing the reported "the unintended burn and the perforation".The above device handling has warned in the instruction manual as follows.Use the thunderbeat instrument properly.Improper use may cause the probe tip to fall off inside the body cavity, premature wear, partial separating, deformation, breakage, patient and/or operator injury, malfunction of the cardiac pacemaker, burns of the surgeon, surgical staff and/or patient, electric shock, abnormal output or malfunction, perforation, bleeding, postoperative bleeding, tissue damage and infection to the surgeon, surgical staff and/or patient.Before activating the output, be sure that neither the grasping section nor the probe tip comes into contact with the surrounding tissue.Do not use the thunderbeat if you do not have a sufficient view to confirm the above or if the grasping section and probe tip are penetrating into the tissues.Otherwise, perforation, bleeding, or burns may result.Do not use the thunderbeat if you do not have a sufficient view of the grasping section and probe tip to ensure that only the intended tissue is in contact with the grasping section.

Brand Name
THUNDERBEAT OPEN EXTENDED JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key10360458
Report Number8010047-2020-05226
Device Sequence Number14190919
Product Code GEI
UDI-Device Identifier04953170343308
UDI-Public04953170343308
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K111202
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model NumberTB-0920OE
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/15/2020
Supplement Date Received by Manufacturer11/06/2020
Initial Report FDA Received Date08/04/2020
Supplement Report FDA Received Date11/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;